[Skip to Content]
[Skip to Content Landing]
Article
November 1980

Choreic Movements Induced by the Use of Methadone

Author Affiliations

From the Department of Neurology, The Mount Sinai School of Medicine of the City University of New York, and the Neurological Service of the Mount Sinai Hospital, New York.

Arch Neurol. 1980;37(11):727-728. doi:10.1001/archneur.1980.00500600075016
Abstract

• A 25-year-old man received methadone hydrochloride maintenance therapy for heroin addiction. Choreic movements involving the upper limbs, torso, and speech mechanisms developed. Discontinuation of methadone resulted in complete alleviation of the abnormal movements with no recurrence during the subsequent eight months. To our knowledge, this is the first recorded instance of a movement disorder induced by an opiate. The mechanisms by which drugs may alter neurotransmitter relationships in the brain and produce symptoms of this type are discussed.

×